ArticleBritish journal of clinical pharmacology2005
Pharmacokinetic interaction on valproic acid and recurrence of epileptic seizures during chemotherapy in an epileptic patient.
Article in British journal of clinical pharmacology, 2005. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
3 citing papers in PubMed, 23 citations in OpenAlex.
- Seizures in brain tumors: pathogenesis, risk factors and management (Review).International journal of molecular medicine · 2025Review
- Pharmacokinetic Drug-Drug Interactions among Antiepileptic Drugs, Including CBD, Drugs Used to Treat COVID-19 and Nutrients.International journal of molecular sciences · 2021Review
- Seizures and cancer: drug interactions of anticonvulsants with chemotherapeutic agents, tyrosine kinase inhibitors and glucocorticoids.Neuro-oncology practice · 2016Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
aimsTo report a pharmacokinetic interaction between valproic acid (VPA) and anticancer agents observed in an epileptic patient.
methodsA 34-year old male epileptic patient receiving VPA underwent cisplatin-based chemotherapy for the treatment of a testicular tumour. The first chemotherapeutic cycle decreased the serum VPA concentration and caused severe generalized tonic-clonic seizures. Thus, thereafter, the serum VPA concentration was monitored along with the chemotherapy.
resultsIn a patient receiving VPA daily, severe seizures were observed 7 weeks after the first chemotherapeutic cycle, at which the serum VPA concentration was found to be reduced by approximately 50% of the initial level (90-100 microg ml(-1)). The following cycles (six cycles over a 7-month period) also caused seizures in association with decreased serum VPA concentrations. In contrast, the serum concentration of phenytoin, which was given daily after the second chemotherapeutic cycle, remained at a therapeutic concentration (10-20 microg ml(-1)). After the completion of chemotherapy, the serum concentration of a tumour marker, hCGbeta, decreased to 1.2 ng ml(-1) from more than 120 ng ml(-1) prior to the chemotherapy in this patient.
conclusionsCareful monitoring of VPA concentrations are necessary during cisplatin-based chemotherapy because anticancer agents can reduce the serum concentration and antiepileptic activity of VPA.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.